Visit to GP re sudden rise in pulse rate ( regular) for next to no reason

Occasionally have had episodes of fast (for me) pulse 100 plus sweating and overwhelming feeling of fatigue. Fairly regularly feel I MUST sit down for 20 mins. I'm on Flecainide 100mg twice dailyHappened twice today and I felt yuck so reluctantly at lunch time - OH waving phone in front of me!! -rang GP and got an appt. today! Felt this was Karma. It was not my doctor but I was impressed. He said my B/P was a bit high and my pulse also, as he would like it to be in the 60's. Suggested I try adding bisoprolol 1.25mg as 2.5mg had slowed my pulse to 40-50 when it was prescribed prior to flecainide in 2011. He also suggested I might like to try titrating the flecainide down a bit something I too had thought about as I never found out why 100mg twice a day was decided upon by cardiologist as i didn't have any episodes of which I was aware when I was on 50mg for the first two weeks. Didn't actually say how or when for reducing flec. He said just because I had only noticed a few episodes of fast episodes of AF didn't mean there hadn't been others. He also nearly persuaded me I should take the statins sitting in my drawer gathering dust.

Of course now I'm home pulse is 60!

Interesting that leaflet with Bisoprolol says do not take with flecainide without special advice from your doctor yet I'm sure on AFA website it says you should take a betablocker with it.

Any thoughts? Oh and Dr Sanjay Gupta practices in my area and am wondering about going to see him privately although he isn't an EP is he? was discharged from cardiology in 2013.

Best Wishes Wendy B

12 Replies

  • Bagrat - I've had similar experiences with sudden, rapid regular episodes which made me feel nauseous - I was taking 2 x 100mg Flecainide daily also. I managed to catch them on my Alivecor and showed them to my EP. He said they were caused by Flecainide organising my signals and thought I should try to reduce my dose. I have done so - currently on 2 x 75mg - going down in 25mg steps, with the goal of 2 x 50mg by Christmas.

    Regarding Bisoprolol which I hate, my EP said it is essential to keep the heart rate down as anti-arrhythmic drugs can cause tach or flutter. His words were 'dangerous to stop'. Of course this only applies in my particular case and may be different for you. ( I wanted to take Bisoprolol as a PIP of 1.25mg)

    I found I could stop the fast runs with a good, strong valsalva maneouvre but sometimes it took more than one try.

  • Finvola Thank you so much, will certainly think about reducing.

  • I hope it goes well for you. I spent 2 months on the first step down - had a few ectopics for the second week. On the second step down in the last 2 weeks I've had more ectopics in the second week again but my EP advised me to try to ignore them as they are harmless. (his words) Someone else on the forum wrote that it takes about 4 weeks for a new dose to get settled. The trick, for me, seems to be to proceed very slowly. xx

  • So you reduced to 75 and 100 for two months before proceeding and are on 1.25 bisoprolol? Don't worry I won't just do it would check with docs first - just interested. Thanks for telling me.xx

  • That's right - my EP suggested at my 2015 review that I try 100/50 then 50/50 but the PVC's were unbearable so I went back up to 200 on his advice. This new slow regime seems to work for me so far and he is very pleased with the progress.

  • Thank you. Just looking at Dr Gupta videos to put me to sleep!!

  • I am also on 2x100mgs Flecainide no Bisoprolol or anything else, as my BP and pulse were already lowish. The only pulse rate I notice is when I wake up and it is a bit faster but only 10% or so up to 60 ish from a normal 54. Once I am up and around it goes back to normal.

    Thanks for posting your progress Finvola, my plan is to start reducing very slowly in September over 2+ years as that is the time I have been on this dose.

    'Titrating down' haven't come across this term, are we talking about just reducing?

  • I assume that's what he meant. I was surprised I wasn't titrated up - just told to take 50mg twice a day for two weeks then increase to 100 twice a day. No opportunity to see if 50 would have been enough. Have now discovered my GP on two weeks hols and am reluctant to press ahead with cardio review ( private or NHS, without talking to her). I am going to start nibbling a corner ( if round pills can have corners) off my 100mg tablet in the mornings. Think it will help me psychologically!!

  • Hi Bagrat, strange you were moved from 50mg to 100mg x2 without reason. I was on 50 first, still had 9 episodes in a month and two cardios and an EP said no question Ablation - I asked if we could not try 100mg before the ablation and it worked fine.

    I agree with your reduction strategy, very small reductions over a long time, to build confidence psychologically and stay in control yourself within reason and with professional opinions of course. Good luck.

  • Wendy, are you in the York/Leeds area as you say Dr Gupta practices in your area???

  • Yes. I'm about 25 miles from York and people round here often get referred to Scarborough but when I had my first episode of AF I asked ambulance crew if I could please pretty please go to York as we used to live there and all my notes would easily accessible. I also worked there many moons ago. Where are you frenchgoose

    Best wishes Wendy B

  • I live in South Milford, between York and Leeds. We have a local AF support group meeting near York. Good that you go to York when needs be!!!! I used to live there too! I am now an under the LGI and they have a great cardiac centre and several brilliant EPs and very geared up to AF treatment and management. Can you message me privatley for more info?? Ann

You may also like...